Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Amarillo, TX

June 19, 2020Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 19, 2020, 5:59 PM CDT for Armstrong County, Carson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 5:59 PM CDT (22:59 UTC)
Expired
Jun 19, 2020, 9:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:44 PM CDTFLOOD3 Ne Washburn, TXBETWEEN MILE MARKER 88 AND 89, SEVERAL HYDROPLAIN ACCIDENTS ON I-40 AND SERVICE ROAD IS FLOODED ON EASTBOUND SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS54 KAMA 192259
FFWAMA
TXC011-065-200100-
/O.NEW.KAMA.FF.W.0002.200619T2259Z-200620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
559 PM CDT Fri Jun 19 2020

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Northern Armstrong County in the panhandle of Texas...
  Southern Carson County in the panhandle of Texas...

* Until 800 PM CDT.

* At 559 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Panhandle, Groom and Washburn.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3530 10162 3544 10111 3515 10109 3513 10162

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

MJG
2 follow-up statements
743 
WGUS74 KAMA 200025
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
725 PM CDT Fri Jun 19 2020

TXC011-065-200100-
/O.CON.KAMA.FF.W.0002.000000T0000Z-200620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-Carson TX-
725 PM CDT Fri Jun 19 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR NORTHERN ARMSTRONG AND SOUTHERN CARSON COUNTIES...

At 725 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Panhandle, Groom and Washburn.

Additional rainfall amounts of less than 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3530 10162 3544 10111 3515 10109 3513 10162

FLASH FLOOD...RADAR INDICATED

$$

MJG
438 
WGUS54 KAMA 200052
FFWAMA
TXC011-065-200200-
/O.EXT.KAMA.FF.W.0002.000000T0000Z-200620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
752 PM CDT Fri Jun 19 2020

The National Weather Service in Amarillo has extended the

* Flash Flood Warning for...
  Northern Armstrong County in the panhandle of Texas...
  Southern Carson County in the panhandle of Texas...

* Until 900 PM CDT.

* At 752 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Panhandle, Groom and Washburn.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3530 10162 3544 10111 3515 10109 3513 10162

FLASH FLOOD...RADAR INDICATED

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 5:44 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 19, 5:44 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
544 PM CDT Fri Jun 19 2020

.AVIATION...

For the 00z TAFs:

Main thing will be the thunderstorms through the beginning of this
cycle. Amarillo will have showers and thunderstorms in the
vicinity through the next couple hours, and KDHT/KGUY will follow
suit here shortly with thunderstorm potential going through about
midnight. Erratic wind speeds, MVFR ceilings, and limited
visibility from heavy rainfall will be the main items of concern.
Ceilings will improve late this evening, but MVFR condition could
redevelop between midnight and sunrise with saturated lower
levels from rainfall.

Guerrero

&&

.PREV DISCUSSION... /Issued 428 PM CDT Fri Jun 19 2020/

DISCUSSION...
Rather busy this afternoon with severe weather ongoing in Amarillo
as of this writing. Severe Thunderstorm Watch 285 recently issued
covering the south central and southeast Texas Panhandle until 11
PM this evening. The initial storms are forming along the cold
frontal boundary which has stalled out over the southern Texas
Panhandle. Expect showers and storms to continue developing across
this area through the evening hours, with additional showers and
storms also anticipated to affect the OK and nrn TX Panhandles
from northeast New Mexico this evening and tonight as an upper
level shortwave trof traverses the region. The main severe weather
hazards will be large hail and damaging winds. In addition, the
strongest, slow moving storms will be capable of producing heavy
rainfall, resulting in localized flooding or flash flooding. The
precipitation will gradually diminish from west to east between
06Z and 12Z Saturday, with lingering showers and a few storms
across the far eastern zones Saturday morning.

Another round of showers and thunderstorms may develop Saturday
afternoon into the evening for mainly the east central and
southeast Texas Panhandle in the region of residual surface
boundaries coupled with sufficient daytime heating and attendant
atmospheric instability. If storms form, they should remain just
below severe levels at this time as parameters are not forecast to
be as favorable compared to today. This will need to be further
assessed by later shifts.

The upper level pattern is then progged to become northwest late
in the weekend and persist through the middle of next week. This
is a favorable steering flow for bringing showers and storms into
the OK and TX Panhandles mainly during the evening and nighttime
hours from Monday through Thursday night. Slgt chc to chc pops
during this time frame offered by the NBM guidance seem plausible
and were utilized. Kept next Friday dry at this time as more of a
westerly upper level flow commences if the medium range models
verify.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jun 19, 3:57 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Fri Jun 19 2020

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms will be possible through tonight across the Oklahoma
and Texas Panhandles. Some storms will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. A Severe Thunderstorm Watch is in effect until 11 PM this
evening for the south central and southeast Texas Panhandle. In
addition, heavy rainfall may accompany the strongest, slow moving
storms, which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday and Saturday evening over
eastern sections of the Oklahoma and Texas Panhandles. If storms
form, they are expected to remain below severe levels at this
time.

Additional thunderstorms will be possible Sunday evening through
Thursday across at least parts of the Oklahoma and Texas Panhandles.
Some storms will have the potential to become strong to severe,
with large hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late this afternoon and
evening. Please relay any information about observed severe
weather to the National Weather Service while following all local,
state, and CDC guidelines.

02

In the hours before

Local storm report, Jun 19, 5:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             7 SSE BORGER            35.57N 101.35W
06/19/2020  E0.75 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA2000416

ANDRADE
Local storm report, Jun 19, 5:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 SW BORGER             35.65N 101.41W
06/19/2020  M1.00 INCH       HUTCHINSON         TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA2000417

ANDRADE
Local storm report, Jun 19, 5:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             1 SSW WELLINGTON        34.85N 100.22W
06/19/2020  E1.00 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL WITH A FEW QUARTER SIZE
            HAILSTONES. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA2000418

FERGUSON
Local storm report, Jun 19, 5:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             7 ENE AMARILLO          35.24N 101.70W
06/19/2020  M1.25 INCH       POTTER             TX   OFFICIAL NWS OBS

            HAIL LASTED 4 MINUTES AND ENDED AT 523 PM.

&&

EVENT NUMBER AMA2000419

ANDRADE
Local storm report, Jun 19, 5:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             7 ENE AMARILLO          35.23N 101.71W
06/19/2020  E1.25 INCH       POTTER             TX   OFFICIAL NWS OBS

            CORRECTS PREVIOUS HAIL REPORT FROM 7 ENE
            AMARILLO. SECOND ROUND OF HALF DOLLAR SIZE
            HAIL AT NWS AMARILLO, LASTING 7 MINUTES.

&&
Local storm report, Jun 19, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 ESE WASHBURN          35.16N 101.53W
06/19/2020  E1.00 INCH       ARMSTRONG          TX   AMATEUR RADIO

&&

EVENT NUMBER AMA2000420

FERGUSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:41 AM CDTSevere Thunderstorm WarningAMAHutchinson, Moore64 min
Jun 19, 12:52 AM CDTSpecial Weather StatementAMAOchiltree68 min
Jun 19, 12:56 AM CDTSpecial Weather StatementAMARoberts64 min
Jun 19, 1:26 AM CDTSevere Thunderstorm WarningAMAHutchinson, Moore64 min
Jun 19, 1:38 AM CDTSpecial Weather StatementAMAOchiltree37 min
Jun 19, 1:52 AM CDTSevere Thunderstorm WarningAMAOchiltree68 min
Jun 19, 2:27 AM CDTSevere Thunderstorm WarningAMAHutchinson42 min
Jun 19, 3:03 AM CDTSpecial Weather StatementAMAOchiltree57 min
Jun 19, 3:04 AM CDTSpecial Weather StatementAMALipscomb56 min
Jun 19, 3:11 AM CDTSpecial Weather StatementAMAOchiltree64 min
Jun 19, 4:37 AM CDTSpecial Weather StatementAMALipscomb23 min
Jun 19, 5:03 AM CDTSpecial Weather StatementAMALipscomb27 min
Jun 19, 3:38 PM CDTSpecial Weather StatementAMAPotter37 min
Jun 19, 3:40 PM CDTSevere Thunderstorm WarningAMAPotter, Randall35 min
Jun 19, 4:11 PM CDTAreal Flood AdvisoryAMAPotter, Randall79 min
Jun 19, 4:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall47 min
Jun 19, 4:16 PM CDTSevere Thunderstorm WarningAMACollingsworth44 min
Jun 19, 4:30 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter45 min
Jun 19, 4:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall49 min
Jun 19, 4:58 PM CDTSpecial Weather StatementAMACollingsworth32 min
Jun 19, 5:12 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson33 min
Jun 19, 5:21 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson114 min
Jun 19, 5:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts46 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Potter, Randall46 min
Jun 19, 6:27 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray48 min
Jun 19, 6:45 PM CDTSpecial Weather StatementAMADeaf Smith, Randall30 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.